Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 40, NWS Albuquerque, NM

June 2, 2018

NWS Albuquerque, NM issued this wind advisory at Jun 2, 2018, 1:32 PM MDT. It took effect at Jun 2, 2018, 9:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2018, 1:32 PM MDT (19:32 UTC)
In effect from
Jun 2, 2018, 9:00 PM MDT
Expired
Jun 3, 2018, 3:45 AM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

064 
WWUS75 KABQ 021932
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
132 PM MDT Sat Jun 2 2018

...STRONG AND GUSTY EAST WINDS POSSIBLE INTO THE ALBUQUERQUE 
METRO TONIGHT...

NMZ519-030400-
/O.NEW.KABQ.WI.Y.0040.180603T0300Z-180603T1300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
132 PM MDT Sat Jun 2 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 9 PM this evening to 7 AM MDT
Sunday. 

* LOCATION...The Middle Rio Grande Valley, including the
  Albuquerque Metro Area.

* WINDS...East 25 to 40 mph with gusts of 40 to 50 mph. These
  stronger winds will be found between Interstate 25 to the
  foothills of the Sandia and Manzano Mountains.
 
* TIMING...Strong winds could commence around sunset or shortly
  thereafter, and persist until early Sunday morning.

* VISIBILITY...Widespread visibility restrictions are not 
  expected at this time.

* LOCAL IMPACTS...Take action to secure trash cans, lawn 
  furniture, and other loose or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
762 
WWUS75 KABQ 030334
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
934 PM MDT Sat Jun 2 2018

...STRONG AND GUSTY EAST WINDS IN THE ALBUQUERQUE METRO 
AREA OVERNIGHT...

NMZ519-031300-
/O.CON.KABQ.WI.Y.0040.000000T0000Z-180603T1300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
934 PM MDT Sat Jun 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MDT SUNDAY...

* LOCATION...The Middle Rio Grande Valley, including the
  Albuquerque Metro Area. 

* WINDS...East 25 to 35 mph with gusts of 40 to 45 mph. These 
  stronger winds will be found between Interstate 25 to the 
  foothills of the Sandia and Manzano Mountains. 

* TIMING...Strong winds will persist until early Sunday morning. 

* VISIBILITY...Widespread visibility restrictions are not 
  expected at this time. 

* LOCAL IMPACTS...Take action to secure trash cans, lawn 
  furniture, and other loose or lightweight outdoor objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

52
870 
WWUS75 KABQ 030945
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
345 AM MDT Sun Jun 3 2018

NMZ519-031045-
/O.CAN.KABQ.WI.Y.0040.000000T0000Z-180603T1300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
345 AM MDT Sun Jun 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Gusty east canyon winds will persist today, but speeds are no
longer expected to reach hazardous thresholds.

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jun 2, 11:40 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 2, 11:40 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Sat Jun 2 2018

.AVIATION...
18Z TAF CYCLE
Large wildfires burning in New Mexico and southwest Colorado will
continue to produce significant smoke, which may result in vsby
restrictions and terrain obscurations. Low level southeast winds to
develop over ern NM and into the central mt chain by 21Z will slowly
and progressively import moisture into the area. Upper low over AZ
will slowly track ne towards the Four Corners and then into NM next
24 hrs. The combination of the low level gradient and approaching
upper low to result in moderate to strong gap winds along the RGV
possibly peaking aft 02Z with gusts to around 40kt. KABQ and KSAF
will be impacted by these winds.

&&

.PREV DISCUSSION...330 AM MDT Sat Jun 2 2018...
.SYNOPSIS...
Areas of dense smoke from the Ute Park Fire will obstruct visibility
at times from Cimarron southward to around Las Vegas this morning,
making travel hazardous on roads including I-25 at times. A back
door cold front will produce wind gusts up to 50 mph for a brief time
across the far eastern plains this morning, then from 40 to 50 mph
below canyons opening into the central valley from Santa Fe southward
this afternoon through Sunday morning. Much cooler temperatures are
expected across the east today, then in central areas as well on
Sunday. An upper level low pressure system passing northeastward over
the Four Corners will interact with rich moisture provided by the
front to produce scattered to numerous showers and thunderstorms
Sunday and Sunday night. Some storms will be capable of producing
heavy rain, large hail and damaging winds. Spottier storms will then
be possible mainly along and east of the central mountain chain on
Monday as moisture recycles and the upper low exits the region. A
ridge of high pressure will build northward over the state early in
the coming work week causing temperatures to climb around 5 to 15
degrees above normal Tuesday and Wednesday.

&&

.DISCUSSION...
A last minute Wind Advisory may be needed for the far
eastern plains this morning, but the current expectation is for
advisory speeds to occur for too short a time period to warrant the
headline. There is a better chance that a Wind Advisory will be
needed in the Middle Rio Grande Valley tonight, where 50 mph gusts
will probably occur for a number of hours. The front and approaching
upper level low pressure system will change the trajectory of smoke
plumes from the Ute Park and Buzzard Fires toward the north northwest
and north northeast respectively.

The thunderstorm outbreak on Sunday looks like a fairly classic
severe weather setup with a veering wind profile with height and
nice upper level dynamics provided by the low pressure system
crossing the four corners. Large hail and damaging winds are the main
concern, but a tornado or two can't be ruled out. Record and near
record PWATs are also expected for the date, so there will also be
some heavy rain. Some storms will be capable of producing rain at
rates over 1 inch per hour. Heavy rain like that on very dry soil is
prone to runoff very quickly with the risk of flash flooding. The
greatest flash flood threat will be on recent burn scars, including
the ongoing fires.

After some lingering storms mainly across the east on Monday, the
main weather story through mid week will be hot temperatures as
numerous hundred degree readings develop across the eastern plains.
Some moisture will try to seep northward under the ridge of high
pressure during the latter half of the week with a risk of drier
variety thunderstorms.

44

&&

.FIRE WEATHER...
Dramatic change in the weather this weekend as we go from hot and
exceptionally dry to cooler and much wet. The exception will be west
of the Continental Divide will will largely remain dry and hot.

Closed low aloft has moved onto northern Baja, CA early this morning
while a potent back door cold front has entered northeast NM. The
upper low will move northeast and weaken this weekend, crossing NM
as a fairly weak trough Sunday. The back door front will move south
and west today, pouring into the Rio Grande Valley this evening and
going all the way to the Continental Divide by early Sunday morning.
The upper low will draw in mid and upper level moisture through the
weekend, while the back door front brings sharply higher low level
moisture into much of NM. The atmosphere will become very unstable
Sunday over western and central areas. Showers and thunderstorms
will develop over the western high terrain late tonight, and then
increase in coverage and intensity significantly Sunday and Sunday
night, favoring the area between the Divide and east slopes of the
central mountains. Some of the rain could be heavy and severe
weather is a possibility. Temperatures will be cooler today in the
east, although still near 100 in Roswell. Highs will be cooler east
of the Divide Sunday. Vent rates will lower today in the east and
across much of the west Sunday, but no widespread poor rates are
expected. Smoke from the Buzzard and Ute Park fires and maybe the
Park Creek Fire in southern CO will be a concern, as the moisture
increases and mixing heights lower.

A drying trend begins Monday as a ridge of high pressure builds back
over NM. Remnant moisture will keep a few showers and storms going
mainly over the central mountain and east. Tuesday and Wednesday
will see a return to hot and dry weather with the upper ridge firmly
in control. A weak upper level trough will move inland late next
week and it may be able to nudge the ridge a little east of NM. If
it does, a little moisture from the south could get into the state
Thursday through next weekend. A back door front will be flirting
with northeast NM during this time as well, providing a possible
focus for convection. For now will keep POPs on the low side until
we get a better handle on the long range forecast.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 2, 4:24 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
424 AM MDT Sat Jun 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
424 AM MDT Sat Jun 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Areas of dense smoke from the Ute Park Fire will make travel
hazardous this morning along the east slopes of the Sangre de Cristo
Mountains, especially in Mora County and southwest Colfax County.
I-25 will probably be impacted in spots south of Springer to near
Las Vegas.

A back door cold front will barrel southward through the far eastern
plains this morning producing wind gusts up to 50 mph for a brief
period as the front crosses. A few to several hours of 50 mph wind
gusts will then be possible below canyons opening into the Middle
Rio Grande Valley from the east tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe thunderstorms Sunday afternoon and
evening across most of the forecast area. Large hail and damaging
winds will be the main threats, but an isolated tornado will also be
possible. Some storms will also be capable of producing very heavy
rain at rates over 1 inch per hour. Very heavy rain on very dry soil
could lead to flash flooding, but the greatest risk of flash
flooding will be in urban areas of central New Mexico and also on
recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday afternoon and evening
across much of northern and central New Mexico due to the risk of
severe thunderstorms and flash flooding.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:39 PM MDTDense Smoke AdvisoryABQ15 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.